A severe hypersensitivity reaction to abacavir following re-challenge

    loading  Checking for direct PDF access through Ovid

Abstract

We report this case to highlight the possibility of a severe hypersensitivity reaction as an important potential consequence of couples, living with HIV, sharing anti-retroviral treatment. An HIV-1 positive and carrier of HLA-B*57:01 allele, treatment experienced man was commenced one pill Regimen Stribild (tenofovir, emtricitabine, elvitegravir and cobicistat) in July 2015. On running short of medication, he admitted to sharing his partner’s treatment (Triumeq; abacavir, lamivudine and dolutegravir). On the second occasion, re-introduction resulted in whole body rash 4 h post dose and was associated with fever, respiratory symptoms, headache and vomiting. On examination, he was pyrexic, tachyponeic, tachycardiac and hypotensive. Hypersensitivity to abacavir can cause significant morbidity. Re-challenge can result in a more rapid, severe and potentially life-threatening reaction. This potentially could become an increasing problem with more couples, living with HIV, sharing medication.

Related Topics

    loading  Loading Related Articles